Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 16, 2021Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this special weather statement at Jun 16, 2021, 10:18 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2021, 10:18 PM CDT (03:18 UTC)
Expired
Jun 16, 2021, 11:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:19 PM CDTTSTM WND GST 606 Sw Gray, IAPERSONAL WEATHER STATION KIAMANNI6.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2997 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.1
Supercell composite
27.9

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS83 KDMX 170318
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1018 PM CDT Wed Jun 16 2021
 
IAZ057>059-170400-
Guthrie IA-Audubon IA-Dallas IA-
1018 PM CDT Wed Jun 16 2021

...Strong Thunderstorms Moving through West Central Iowa Tonight...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Coon Rapids, or 11 miles north of Audubon, moving south
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Audubon, Guthrie Center, Stuart, Panora, Lake Panorama, Exira, Adair,
Elk Horn, Bayard, Casey, Diamondhead Lake, Menlo, Kimballton, Bagley,
Yale, Jamaica, Linden, Brayton, Gray and Lakin Slough Game Management
Area.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, south central, southwestern and west central Iowa.

LAT...LON 4186 9509 4186 9428 4150 9424 4151 9504
      4160 9504 4160 9509
TIME...MOT...LOC 0317Z 337DEG 41KT 4187 9486 

$$

Small

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:02 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 7:02 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
702 PM CDT Wed Jun 16 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 258 PM CDT Wed Jun 16 2021

Take Home Points:

*Hot tomorrow/Thursday - HI approaching 100-105 deg F for C/W/S IA
*Scant chances for storms tonight, severe threat remains Thursday PM
*Best widespread precipitation opportunity remains Sunday, uncertain
chances next week

Discussion:

Overall it was another quiet day across the area with only a few mid
to high level clouds stream across the area this afternoon. With the
thermal ridge remaining centered west of the state, the hottest
temperatures remained mostly W of the Missouri River, but will
arrive in earnest tomorrow. Highs today remain on track to reach the
upper 80s E to the mid 90s deg F. W and will remain tolerable with
dew points mostly in the 50s to low 50s deg F.

Looking into the forecast, let us start with temperatures. Thursday
will be the hottest day of the forecast period and hottest day of
the season for that matter. Thermodynamically, the pieces will be in
place, including 850mb temps into the mid 20s, modest SW flow, and
likely ample sunshine. That last item touches on a caveat that could
prevent some areas from reaching into the upper 90s to low 100s.
Anticipated scattered convection tonight may fester into the morning
and resulting debris clouds could delay peak heating and suppress
MaxTs a couple of degrees. Currently do not anticipate overnight
convection to be a major issue with best chances to the E of areas
with the best heat setup. More on the convection potential latter
though. As it sits, Widespread upper 90s/around 100 deg F MaxTs are
forecast from roughly Ames/Des Moines and areas to the S and W.
Another note, models have struggled with Td, too moist, which lends
to the forecast continuing to reside around the 75th percentile in
model certainty. It is also possible the forecast remains a degree
or two too low, especially if convection is a non-issue and Tds
remain lower than forecast. Regardless, it will be hot and have gone
with a heat advisory in the above mentioned area with heat index
values around 100 to 105 deg F expected. Please take the necessary
precautions if working or enjoying the outdoors for any prolonged
periods of time. After Thursday, conditions ease a bit but remain on
the warmer end of normal for this time of the year as large scale
flow turns northwesterly to zonal. Additional cooling should be seen
later Sunday on the heels of a frontal passage.

Turning to shower/storm/precipitation, there remain multiple
opportunities in the forecast but many areas of the state may not
receive substantial relief to current dry and drought conditions.

Tonight, theta-e advection ahead of the surface boundary will
continue and in conjunction with the LLJ should spark some
convection. Unfortunately, the warm mid-levels may prevent much
activity from initiating in the area and may end up relying on
storms in MN streaming S. The threat for severe remains low, but
elevated storms with dry low levels would suggest damaging winds as
the primary threat and hail secondary. Activity should wane in the
morning hours and clear out/yield sunshine for the hot day Thursday.

For Thursday afternoon/Thursday night, there remains a SPC Slight
Risk for portions of central into northern and northeast IA.
Perusing forecast sounding, consistency remains in quite a large cap
to overcome throughout the forecast area. The cap is less robust as
you work into S MN, and will be the likely location for initial
convection in the mid-late afternoon as the boundary approaches and
shortwave moves through. Large MUCAPE 2000+ J/kg, increasing shear
profiles to around 50 kts 0-6km, and the dry low levels point
towards a large hail and wind threat for early storms, including
supercells possible. Of note, 18z extended HRRR does suggest that a
couple of supercells may track across N IA while most larger scale
guidance suggested initiation and track further N. Evolution into
the evening remains likely that additional convection will congeal
into a progressive MCS with the main severe threat damaging winds as
the LLJ increases. The overall track also continues likely be mostly
N and E of the forecast area, following mean flow across southern MN
and then turning SE into S WI. Backbuilding to the SW will be
dependent on both the strength of outflow and the LLJ. Even so,
confidence is not great that significant expansion will be seen into
central Iowa at this time. As the boundary sags southward Friday AM,
additional decaying activity may be seen from storms streaming in
from prior LLJ activity in NE. Most activity Friday/Saturday should
remain south of the state as the boundary settles into MO.

After Thursday/Thursday PM, next opportunity will be Sunday with
synoptics remaining in fair agreement on fairly widespread
precipitation along/ahead of a cool/cold front and larger upper
trough passage. Any strong/severe potential remains difficult to
hone in on and will be hashed out in the coming days. Beyond Sunday,
chances remain in flux with the 12z deterministics trending dryer
than previous runs. Ensembles too look to have trended drier next
week, unfortunately.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 700 PM CDT Wed Jun 16 2021

Expecting VFR conditions for the majority of the TAF period. There
is the potential for some convection later tonight into the
overnight hours. If a storm does happen to pass over a TAF site,
there is the potential for visibility restrictions with some
decent rainfall. High LCLs tonight thought should keep ceilings
VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ033>036-
044>048-057>061-070>075-081>086-092>097.

&&

DISCUSSION...Curtis
AVIATION...Podrazik
Hazardous weather outlook, Jun 16, 3:35 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Wed Jun 16 2021

IAZ033>036-044>048-057>061-070>075-081>086-092>097-172045-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
335 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for some severe thunderstorms late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect for the are Thursday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorm chances return to the forecast again Thursday
afternoon into Thursday night. Storms may be strong to severe
Thursday with hail and gusty winds the primary threats. The most
favorable area for severe storms will reside across north central
into eastern Iowa. Thunderstorm chances return to the forecast
again

Additional storms are possible Sunday and again Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday afternoon and night.

IAZ004>007-015>017-023>028-037>039-049-050-062-172045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
335 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for some severe thunderstorms late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return to the forecast again Thursday
afternoon into Thursday night. Strong to severe thunderstorms
are becoming more likely Thursday into Thursday night with hail
and gusty winds the primary threats. The most favorable area for
severe storms will reside across north central into eastern Iowa.

Additional storms are possible Sunday and again Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday

REV

In the hours before

Local storm report, Jun 16, 9:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     3 NNW SCHALLER          42.54N 95.31W
06/16/2021  E60 MPH          SAC                IA   PUBLIC

            HAILED FOR ABOUT 10 MINUTES. PEA TO DIME
            SIZE HAIL WITH THE STRONG WINDS.

&&

KLP
Local storm report, Jun 16, 9:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             SCHALLER                42.50N 95.30W
06/16/2021  M1.50 INCH       SAC                IA   TRAINED SPOTTER

0924 PM     HAIL             3 SE SCHALLER           42.48N 95.25W
06/16/2021  U0.75 INCH       SAC                IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Jun 16, 9:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     ODEBOLT                 42.31N 95.25W
06/16/2021                   SAC                IA   FIRE DEPT/RESCUE

            STRONG WINDS HAVE BROUGHT DOWN NUMEROUS 12
            TO 16 INCH DIAMETER TREE LIMBS THROUGHOUT
            THE CITY OF ODEBOLDT WITH NUMEROUS ROADS
            BLOCKED. SOME DOWNED TREES LIMBS DO HAVE
            ROTTEN CENTERS. LARGE AREA OF ELECTRICITY
            OUT. DIME SIZED HAIL AS WELL.

&&

ANSORGE
Local storm report, Jun 16, 10:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     2 ENE ODEBOLT           42.32N 95.23W
06/16/2021                   SAC                IA   TRAINED SPOTTER

            HEALTHY 13 INCH DIAMETER TREE LIMB DOWN.
            TIME ESTIMATED FROM RADAR.

&&

ANSORGE
Special weather statement, Jun 16, 10:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1018 PM CDT Wed Jun 16 2021

IAZ057>059-170400-
Guthrie IA-Audubon IA-Dallas IA-
1018 PM CDT Wed Jun 16 2021

...Strong Thunderstorms Moving through West Central Iowa Tonight...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Coon Rapids, or 11 miles north of Audubon, moving south
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Audubon, Guthrie Center, Stuart, Panora, Lake Panorama, Exira, Adair,
Elk Horn, Bayard, Casey, Diamondhead Lake, Menlo, Kimballton, Bagley,
Yale, Jamaica, Linden, Brayton, Gray and Lakin Slough Game Management
Area.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, south central, southwestern and west central Iowa.

LAT...LON 4186 9509 4186 9428 4150 9424 4151 9504
      4160 9504 4160 9509
TIME...MOT...LOC 0317Z 337DEG 41KT 4187 9486

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:57 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac63 min
Jun 16, 9:39 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford51 min
Jun 16, 10:23 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie53 min
Jun 16, 10:53 PM CDTSpecial Weather StatementDMXAdair, Cass, Madison52 min
Jun 16, 11:31 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Taylor, Union59 min
Jun 17, 2:54 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Winnebago, Worth66 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.